Ask Your Pharmacist
I went a little overboard on food and drinks this holiday, and I’ve been having terrible heartburn since. What can I take for this?
Heartburn is common after the holidays as many of the common causes of heartburn are involved in holiday celebrations for many. Spicy or fatty food, alcohol, chocolate, big meals can cause heartburn, and certain medications can make it even worse.
Heartburn refers to a burning and sometimes sharp pain in the chest/stomach region that is usually caused by stomach acid splashing up and damaging the esophagus. Other names like acid reflux, dyspepsia, or GERD (gastroesophageal reflux disease) also refer to these symptoms. There are several options for treating heartburn. Some work quickly. Some prevent heartburn. Some do both. To stop heartburn, antacids like Tums and Rolaids provide fast relief for most mild cases and can be kept in a pocket or purse for convenience. Gaviscon is another product that can be used to help relieve mild symptoms. These products are available over the counter in the aisles of your local pharmacy. Also available over the counter are the histamine blockers Zantac and Pepcid. These medications can be taken to stop heartburn or prevent it from happening and will likely provide more heartburn relief than other over-the-counter products. Behind the pharmacy counter you can find the PPI’s (Proton Pump Inhibitors) which provide the most symptom relief and are the most effective at preventing further heartburn. They are mainly available through prescription only, but there are some PPI’s you can purchase through your pharmacist.
Before stocking up on heartburn medication, remember that for most people there is a trigger that causes the heartburn. Changing your diet to reduce acidic spicy foods and eat smaller meals can help. Alcohol, carbonated beverages and coffee can all trigger heartburn, so reducing or eliminating these from your daily routine can help. Smoking and being overweight are also related to heartburn and other health conditions. Medications can also cause heartburn. Ibuprofen (Advil) is a common example.
It’s important to find out what triggers heartburn for you so these triggers can be avoided. Long-term heartburn can lead to serious damage in the digestive tract such as ulcers, or erosions in the esophagus. If you are experiencing difficulty swallowing, recurrent vomiting, or blood loss from the GI tract (vomiting or blood in stool) then you should see your doctor right away as they could be signs that there is already damage in the digestive tract. A bacterial infection by H. pylori is also a possible cause of heartburn and ulcers, so if you are experiencing regular heartburn, your doctor may send you for this test.
Heartburn is a condition that New Brunswick pharmacists are trained to assess and treat, so if you have any questions about heartburn or are looking for the best treatment option, then your pharmacist can help. If you are concerned the medications you take may cause heartburn, then schedule a medication review with your pharmacist to take a comprehensive look at your medication profile.
Lastly, it’s important to note that many people mistake heart attacks for severe heartburn. If you have chest pain radiating down your shoulder and neck, shortness of breath, and sweating then proceed to your nearest emergency room.
Jared Mactavish (BSc., Pharm) is a pharmacist in Saint John. His opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.
Saint John pharmacist Jared Mactavish dispenses information and advice on a wide range of pharmacy questions in a regular column published in several newspapers.
If you have a question you’d like to see answered in his column, you can send it to him at AskYourNBPharmacist@gmail.com.